Alert archive / Maine / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 1, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at May 15, 2004, 5:52 PM EDT for Penobscot County, Maine. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2004, 5:52 PM EDT (21:52 UTC)
- Expired
- May 15, 2004, 6:15 PM EDT
- In force
- 23 min
- Issued by
- NWS Caribou, ME
- Area
- Whole counties
County Penobscot County, ME
The radar
The Caribou radar (KCBW), 97 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 9.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCAR 152152
SVRCAR
MEC019-152215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
551 PM EDT SAT MAY 15 2004
THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PENOBSCOT COUNTY IN EAST CENTRAL MAINE
* UNTIL 615 PM EDT
* AT 543 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER SPRINGFIELD.
THE STORM WAS MOVING EAST AT 15 MPH.
* SPECIFIC LOCATIONS LIKELY TO BE AFFECTED THROUGH 615 PM EDT...
SPRINGFIELD...
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
$$
LAT...LON 4554 6816 4535 6818 4535 6794 4554 6798
FOSTER
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:17 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 15, 3:17 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU MAINE 317 PM EDT SAT MAY 15 2004 .SYNOPSIS...A COLD FRONT WILL CONTINUE TO BRING SCATTERED SHOWERS ACROSS CENTRAL AND SOUTHERN PORTIONS OF THE REGION THIS EVENING AND THEN BECOME STATIONARY IN THE GULF OF MAINE TONIGHT. SHOWERS MAY LINGER ALONG THE IMMEDIATE COAST TONIGHT INTO SUNDAY MORNING AS WEAK LOW PRESSURE DEVELOPS ALONG THE FRONT. OTHER SCATTERED SHOWERS MAY DEVELOP OVER NORTHERN AND CENTRAL PORTIONS OF THE REGION SUNDAY AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES EAST FROM CENTRAL CANADA. AFTERWARDS...CANADIAN HIGH PRESSURE WILL GRADUALLY TAKE CONTROL OF THE WEATHER OVER THE ENTIRE REGION LATE SUNDAY NIGHT AND MONDAY. THE NEXT CHANCE OF RAIN WILL BE TUESDAY AFTERNOON WITH ANOTHER APPROACHING COLD FRONT. DISCUSSION... SHORT TERM (TONIGHT-MONDAY NIGHT): COLD FRONT CURRENTLY CROSSING NORTHWEST MAINE WITH ASSOCIATED RAIN SHOWERS. COLD FRONT WILL CROSS THE STATE THIS AFTERNOON AND OFF THE COAST AROUND 2100L. SHOWERS ALREADY DEVELOPING ACROSS NORTHERN MAINE AND THIS ACTIVITY WILL CONTINUE SOUTHWARD THROUGH THE EVENING. UPPER DYNAMICS NOT VERY IMPRESSIVE WITH WEAK...STRETCHED OUT...SHORT WAVE TROUGH. COMBINED THIS WITH WARM MID LEVELS DUE TO STEEP UPPER RIDGE...MOST ACTIVITY WILL BE CAPPED AT AROUND 20K. BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS CENTRAL AND DOWNEAST SECTIONS WHERE LONGER PERIOD OF SOLAR HEATING WILL HELP DESTABILIZE THE ATMOSPHERE. ANY ISOLATED THUNDERSTORMS WITH THE FRONT MAY CONTAIN GUSTY WESTERLY WINDS UP TO 30 KTS. AS UPPER FLOW BECOMES ZONAL LATER TONIGHT...COLD FRONT WILL STALL ACROSS THE GULF OF MAINE KEEPING CLOUDS AND A THREAT OF SHOWERS ALONG THE COAST THROUGH THE NIGHT. SHORTWAVE TROUGH IN ZONAL FLOW ALOFT WILL CROSS THE STATE LATE SUNDAY. MOISTURE LIMITED TO THE LOWER LEVELS BUT WITH REFLECTION OF WEAK SURFACE LOW AT THE SURFACE WILL KEEP CHANCE OF SHOWERS ACROSS CENTRAL AND SOUTHERN ZONES THROUGH THE EVENING HOURS. SHORTWAVE TROUGH WILL EXIT THE STATE AROUND MIDNIGHT. SHORTWAVE RIDGE WILL THEN BUILD ACROSS NEW ENGLAND MONDAY AND CREST THE REGION MONDAY EVENING WITH PARTLY CLOUDY SKIES. LONG TERM (TUE-SAT): BOTH THE ETA AND GFS SHOW A FLAT S/WV APCHNG FROM THE NRN GREAT LKS ACCOMPANIED BY DVRG ALF TUE AFT INTO TUE EVE. STRONG LLVL RETURN SSW FLOW AND MODERATE CNVRG ALONG THE COLD FRONT SHOULD FACILITATE SUFFICIENT LIFT FOR LIKELY CVRG OF SHWRS WITH ENOUGH INSTABILITY PRESENT FOR SCT TSTMS TUE AFT INTO ERLY EVE. SHWRS SHOULD END NW TO SE ACROSS THE FA LATE TUE NGT AS STRONG SUBSIDENCE MOVES INTO THE FA BEHIND THE COLD FRONT. SURFACE HI PRES SHOULD HOLD ACROSS THE FA WITH NEAR SEASONABLE TEMPS THRU WED AND INTO ERLY THU BEFORE THE NEXT COLD FRONT BRINGS A CHC OF SHWRS LATE THU INTO THU EVE. GFS INDICATES FAIRLY STRONG LLVL COLD ADVCN BEHIND THIS S/WV FRI INTO FRI NGT BEFORE SUBSIDING BY SAT. BLENDED GFS ENSEMBLE MEAN AND MAX ENSEMBLE MOS TEMP MEMBERS FOR HI TEMPS IN THE LONG RANGE...XCPT WENT A LITTLE BELOW ENSEMBLE MEAN TEMPS FOR FRI AND SAT WITH STRONG LLVL COLD ADVCN. KEPT CLOSE TO ENSEMBLE MOS LOW TEMP GUIDANCE ALL DAYS. MARINE: USED WNWAVE WINDS ALONG WITH ADJ ETA WINDS THROUGH MONDAY NIGHT. SOUTHWEST FLOW WILL CONTINUE THIS EVENING UNTIL FRONTAL PASSAGE AROUND MIDNIGHT WHEN WINDS WILL SHIFT TO THE NORTHWEST. FOG AND STRATUS WILL CONTINUE TO DIMINISHED THIS EVENING WITH SW FLOW AT THE LOWER LEVELS. WINDS WILL BE LIGHT THROUGH MONDAY NIGHT AS FRONT BECOMES STATIONARY ACROSS THE WATERS. USED ETA WINDS FOR TUE AND THEN BLENDED INTO GFS WINDS TUE NGT AND BEYOND FOR COASTAL WATERS. RETURN SRLY FLOW EVENT FOR TUE INTO TUE EVENING COULD BE STRONG ENOUGH TO PRODUCE SCA WINDS AND SEAS DESPITE LLVL STABILITY FACTOR WITH WARM AIR MOVING OVR COLD SEA-SFC TEMPS. MAX BL WINDS ARE PROGGED TO REACH 35 KT DURING THIS TIME...SO SFC WIND SPEEDS COULD APCH 25 KT PRIOR TO THE COLD FRONT MOVING THRU THE WATERS TUE NGT. SCA NW WIND SPEEDS COULD OCCUR OVER THE WATERS BEHIND THE NEXT COLD FRONT LATE THU NGT INTO FRI MORN. AVIATION: VFR CONDITIONS SHOULD CONTINUE XCPT LOCALLY MVFR VCNTY OF TSTMS AND HEAVIER SHWRS THAT MAY AFFECT TAF SITES THIS AFT INTO EVE. .CAR...NONE. SHORT TERM PUBLIC/MARINE: FOSTER LONG TERM PUBLIC/MARINE: VJN AVIATION: DW
Hazardous weather outlook, May 15, 4:59 AM EDT, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 459 AM EDT SAT MAY 15 2004 MEZ001>006-010-011-015>017-029>032-160859- CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME- COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME- NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME- NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME- SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME- INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR... BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU... CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN... DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH... ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE... GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS... MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN... PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE... VAN BUREN AND VANCEBORO 459 AM EDT SAT MAY 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO ACCOMPANY A COLD FRONT AS IT CROSSES NORTHERN AND EASTERN MAINE THIS AFTERNOON. A FEW OF THE THUNDERSTORMS MAY PRODUCE LOCALLY DAMAGING WINDS...ESPECIALLY OVER CENTRAL MAINE AND THE INLAND DOWNEAST AREAS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AFTERNOON.
In the hours before
Special weather statement, May 15, 4:10 PM EDT, 1 hour 42 minutes before
MEZ015-152115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
410 PM EDT SAT MAY 15 2004
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT COUNTY...
AT 402 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 7 MILES SOUTHWEST OF NEWPORT. THE STORM WAS MOVING EAST
NORTHEAST AT 45 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 515 PM EDT INCLUDE...
NEWPORT... HERMON... KENDUSKEAG...
BANGOR... BREWER... VEAZIE...
ORONO...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
GUSTY WINDS...UP TO 45 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
DW
LAT...LON 4474 6964 4464 6946 4479 6857 4508 6878
NNNNSpecial weather statement, May 15, 4:55 PM EDT, 57 minutes before
MEZ011-032-152130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
455 PM EDT SAT MAY 15 2004
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT AND WASHINGTON
COUNTIES...
AT 449 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
HEAVY RAIN AND GUSTY WINDS 23 MILES WEST OF TOPSFIELD. THE STORM WAS
MOVING EAST AT 30 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 530 PM EDT INCLUDE...
TOPSFIELD...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
GUSTY WINDS...UP TO 45 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4563 6824 4545 6825 4541 6764 4563 6762
FOSTER
NNNNSpecial weather statement, May 15, 5:31 PM EDT, 21 minutes before
MEZ006-011-015>017-031-032-152245-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
531 PM EDT SAT MAY 15 2004
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN PENOBSCOT AND WASHINGTON COUNTIES.
AT 525 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...STRETCHING FROM 11
MILES SOUTHEAST OF DANFORTH TO 8 MILES NORTHWEST OF HOWLAND. THE LINE
WAS MOVING EAST AT 20 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 645 PM EDT INCLUDE...
DANFORTH... LINCOLN... HOWLAND...
SPRINGFIELD... TOPSFIELD...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING.
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
LAT...LON 4553 6888 4507 6881 4517 6740 4573 6772
HEWITT
NNNNThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:13 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot | 47 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.